Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Norman, OK

May 11, 2009Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 11, 2009, 7:47 AM CDT for Bryan County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 7:47 AM CDT (12:47 UTC)
Expired
May 11, 2009, 10:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 182 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:50 AM CDTFLASH FLOODDurant, OKSEVERAL STREETS IN TOWN CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 111247
FFWOUN
OKC013-111545-
/O.NEW.KOUN.FF.W.0013.090511T1247Z-090511T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
747 AM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 1045 AM CDT

* AT 743 AM CDT...HEAVY RAINS IN AN EXCESS OF ONE INCH PER HOUR HAS 
BEEN OCCURRING OVER PORTIONS OF BRYAN COUNTY THIS MORNING. SOME 
ROADS IN DURANT WERE REPORTED BEING CLOSED DUE TO HIGH WATER. THE 
RAINFALL OVER THE PAST SEVERAL DAYS HAS LEFT THE GROUND SATURATED 
AND ANY ADDITIONAL RAINFALL WILL CONTINUE TO QUICKLY RUNOFF... 
COLLECTING IN STREAMS AND OTHER LOW-LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ALBANY...ARMSTRONG...
  BENNINGTON...BLUE...BOKCHITO...CADDO...CALERA...CARTWRIGHT...
  COLBERT...DURANT...EASTERN LAKE TEXOMA...KEMP...MEAD...SILO...UTICA
  AND WADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

&&

LAT...LON 3389 9594 3385 9596 3387 9599 3384 9601
      3384 9609 3379 9616 3373 9636 3378 9642
      3378 9645 3384 9659 3409 9654 3415 9643
      3415 9595 3395 9593 3393 9589 3388 9588

$$



CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:35 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 11, 6:35 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
635 AM CDT MON MAY 11 2009

.AVIATION...
12Z TAFS - CURRENT RAIN/T-STORM COMPLEX WILL SHIFT SLOWLY E/SE
THIS MORNING. SCATTERED SHRA/TSRA MAY PERSIST THROUGH THE PERIOD
BUT ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY APPEARS MORE LIKELY
FROM MID/LATE EVENING THROUGH 12Z. IFR CIGS EXPECTED TO PREVAIL
BUT THERE WILL BE CONSIDERABLE FLUCTUATION IN VICINITY OF
PRECIP/TSRA. WE HAVE LOST CONTACT WITH KPNC ASOS AND THUS HAVE
SUSPENDED AMENDMENTS THERE UFN.

&&

.PREV DISCUSSION... /ISSUED 254 AM CDT MON MAY 11 2009/

DISCUSSION...
NSSL/OUN WRF MODELS HAVE PERFORMED REASONABLY WELL THIS MORNING WITH
GENERAL EVOLUTION OF THE CONVECTION NOW SPREADING FROM TX PANHANDLE
INTO W OK. BOTH INDICATE SHOWERS/STORMS FILLING IN AND
INTENSIFYING ACROSS MUCH OF THE S HALF OF THE CWA OVER NEXT 2-3
HRS - A PROCESS THAT RADAR INDICATES IS ALREADY UNDERWAY. NSSL
WRF RUN-TOTAL PRECIP INDICATES WIDESPREAD 1-2 INCH TOTALS BY
MIDDAY ACROSS THESE AREAS WITH LOCALLY HIGHER AMOUNTS. POPS HAVE
BEEN JACKED UP TO CATEGORICAL FOR MOST AREAS FROM CENTRAL OK
SOUTHWARD. FLASH FLOOD WATCH WILL BE MAINTAINED AS IS... VALID
THROUGH NOON. MODELS INDICATE HEAVIEST RAINFALL IN WATCH AREA WILL
BE THIS MORNING SO WILL DEFER ON WHETHER OR NOT TO EXTEND IN TIME.

CONVECTIVE DEVELOPMENT AGAIN PRECLUDES SPENDING MUCH TIME ON
LATTER PERIODS OF THE FORECAST. STARTED WITH GFS MOS FOR MOST OF
THE TEMPS/POPS AND IN MOST CASES MADE ADJUSTMENTS TO BLEND BETTER
WITH NEIGHBORING GRIDS. WARMER WITH DECREASED POPS TUE INTO WED.
DRYLINE CONVECTION LATE TUE APT TO REMAIN MOSTLY W OF AREA BUT
COUND EASILY BE SEVERE. NEXT BIG CHANCE OF RAIN WED INTO WED NIGHT
WITH COLD FRONT. FRONT MAY LINGER IN OR NEAR AREA INTO THU NIGHT
BEFORE LIFTING N AND/OR WASHING OUT ON FRIDAY. NEXT COLD FRONT TO
ARRIVE EARLY IN WEEKEND WITH YET MORE CHANCES OF RAIN/T-STORMS.
AIR MASS BEHIND THIS FRONT WILL BE AT LEAST PARTIALLY OF CANADIAN
ORIGIN. GIVEN THAT AND THE PROGGED SIGNIFICANT AMPLIFICATION OF AN
EASTERN CONUS TROUGH... AND NNW FLOW ALOFT OVER PLAINS... HAVE
BROUGHT TEMPS DOWN QUITE A BIT NEXT WEEKEND PER TRENDS IN MEX MOS
GUIDANCE. THE AMPLIFIED WESTERN RIDGE/EASTERN TROUGH PATTERN
ADVERTIZED NEXT WEEKEND MAY ACTUALLY LEAD TO DRY WEATHER AROUND
HERE BY NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  57  80  68 /  80  60  40  10
HOBART OK         59  56  84  68 /  80  50  20  20
WICHITA FALLS TX  68  59  86  70 /  80  50  20  10
GAGE OK           63  50  82  64 /  50  30  20  20
PONCA CITY OK     64  53  73  67 /  50  50  50  20
DURANT OK         66  60  81  70 /  90  50  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR OKZ040>043-046>048-
     050>052.

TX...NONE.
&&

23/24/24
Hazardous weather outlook, May 11, 5:00 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON MAY 11 2009

OKZ004>048-050>052-TXZ083>090-111700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS ARE EXPECTED... A FEW OF WHICH MAY BE SEVERE.

DISCUSSION...
NUMEROUS THUNDERSTORMS WILL OCCUR OVER OKLAHOMA AND NORTH TEXAS THIS
MORNING... AS MOIST AIR CONTINUES TO BE FORCED OVER A COOL AIRMASS
AT THE SURFACE.  ALTHOUGH INSTABILITIES AND WIND FIELDS ARE NOT
PARTICULARLY STRONG... HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.  CONDITIONS ARE EXPECTED TO BE SOMEWHAT MORE FAVORABLE FOR
STRONG THUNDERSTORMS TONIGHT... AND AGAIN... MARGINALLY SEVERE HAIL
WILL BE THE MAIN CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED EACH DAY FROM TUESDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER WESTERN OKLAHOMA ON
TUESDAY... AND OVER MOST OF OKLAHOMA AND NORTH TEXAS ON WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

In the hours before

Special weather statement, May 11, 3:57 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT MON MAY 11 2009

OKZ014-021-110915-
ROGER MILLS OK-BECKHAM OK-
357 AM CDT MON MAY 11 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF SWEETWATER AT 356
AM CDT. ANOTHER STRONG THUNDERSTORM WAS 6 MILES SOUTHWEST OF CARTER.
MOVEMENT WAS EAST AT 25 MPH.

SMALL HAIL AND HEAVY DOWNPOURS ARE LIKELY.

24
Special weather statement, May 11, 7:08 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 AM CDT MON MAY 11 2009

OKZ039-045-046-111230-
JEFFERSON OK-CARTER OK-STEPHENS OK-
708 AM CDT MON MAY 11 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CARTER... NORTHERN
JEFFERSON AND SOUTHERN STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOCO AT 706 AM
CDT...MOVING EAST AT 35 MPH. SMALL HAIL... HEAVY RAIN AND BRIEF WIND
GUSTS TO NEAR 40 MPH AREA LIKELY WITH THIS STORM.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:48 AM CDTAreal Flood AdvisoryOUNBeckham, Greer, Kiowa, Washita3 hr
May 11, 7:35 AM CDTAreal Flood AdvisoryOUNBryan3 hr
May 11, 7:56 AM CDTAreal Flood AdvisoryOUNJohnston3 hr
May 11, 8:04 AM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Love3 hr
May 11, 10:48 AM CDTAreal Flood AdvisoryOUNBryan3 hr
May 11, 10:52 AM CDTRiver Flood WarningOUNBryan47 hr
May 11, 2:45 PM CDTRiver Flood WarningOUNAtoka, Bryan53 hr

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.